MAUDE Adverse Event Report: SMITH & NEPHEW, INC. BIOSURE HA 7MM X 20MM; SCREW, FIXATION, BONE

SMITH & NEPHEW, INC. BIOSURE HA 7MM X 20MM; SCREW, FIXATION, BONE
Catalog Number 72201771
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/26/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during surgery, the screw broke while inserting.A backup device was available to complete the procedure with no significant delay and no patient injuries.
 
Additional Manufacturer Narrative
One 72201771 7x20mm biosure ha screw used for treatment, was returned for evaluation.The complaint stated: ¿the screw broke while inserting.¿ there was a relationship between the reported event and the device.Dimensional inspection confirmed that this was a 7x 20mm product.The distal threads have been burnished and compressed from force and pressure.This would indicate force and over-torque.Prep per the instructions for use recommendation is critical for ease of insertion and successful anchoring.The instructions for use says: ¿excessive force should not be placed on the delivery instrument¿ and ¿the starter must be utilized with the biorci screws to minimize screw breakage during insertion.¿ it is unknown whether recommendations were followed.Details such as type and size of tap, size of tunnel drilled, procedure conducted and patient bone condition were not included.The physical condition indicates difficulty with proper insertion.No root cause related to the manufacturing of this device can be confirmed.Product met specifications upon release to distribution.
 
Additional Manufacturer Narrative
One 72201771 7x20mm biosure ha screw reported on.Due to unavailability, the allegation could not be fully confirmed.Definitive conclusions, investigation and evaluation were not possible without physical evaluation.If objective evidence becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device storage, device ability, surgical ability, procedure location and tissue condition.Influences that could compromise product performance or integrity include: 1.Use of other than recommended prep instrument size or types 2.Entanglement with other instruments or devices.3.Stripping or over-torque.4.Recommendations not adhered to.5.Damaged prep instruments.6.Unexpected bone density/condition.Documentation confirms instructions, precautionary statements and recommendations for proper use of product.Recommendation is critical for ease of insertion and successful anchoring.¿the starter must be utilized with the biorci screws to minimize screw breakage during insertion.Prior to use inspect the tip of the driver.If tip flaring is apparent do not use the driver.Excessive force should not be placed on the delivery instrument.In cases where hard bone is encountered, it is recommended that a tap 1 mm larger than the screw size be used.¿ final product met specifications upon release to distribution.

Brand Name
BIOSURE HA 7MM X 20MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8601452
Report Number1219602-2019-00538
Device Sequence Number13952649
Product Code HWC
UDI-Device Identifier03596010611673
UDI-Public03596010611673
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K080358
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/20/2023
Device Catalogue Number72201771
Device Lot Number50728839
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2019
Initial Date Received by Manufacturer 05/03/2019
Supplement Date Received by Manufacturer06/24/2019
07/17/2019
Initial Report FDA Received Date05/10/2019
Supplement Report FDA Received Date06/24/2019
07/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1